Hail, Campbell
- When
- May 16, 2:10 PM MST
- Where
- Campbell County, Wright
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.717, -105.467
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 16, 1:25 PM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 225 PM MDT SUN MAY 16 2004 .DISCUSSION...20Z SURFACE ANALYSIS HAD COLD FRONT FROM WEST CENTRAL MN TO KSFD TO LOW IN NE PANHANDLE. LOW COURTESY OF SHORTWAVE MOVING THROUGH EASTERN CO AND LEFT EXIT REGION OF JET. THIS FORCING PUSHING BAND OF -SHRA/-TSRA INTO THE NORTHERN THIRD OF THE CWA. ANOTHER LOW HAS FORMED ON THE LEE OF THE BIG HORNS DUE TO SHORTWAVE MOVING INTO NORTH CENTRAL WY. COLD POOL ASSOCIATED WITH THIS LOW COMBINED WITH SOLAR INSOLATION HAS RESULTED IN SCT -TSRA ALONG BOUNDARY SOUTHEAST OF LOW. THESE -TSRA ARE MOVING INTO AN AREA OF MUCH COOLER BOUNDARY LAYER AIR AS NE PANHANDLE LOW FUNNELS COOL NORTHEAST UPSLOPE WINDS INTO WESTERN SD/NE. EXPECT THESE -TSRA TO BEHAVE. MAIN CONCERN THIS FORECAST IS EVOLUTION OF SHORT TERM WEATHER. ACTIVE PATTERN WILL CONTINUE AS TROUGH/UPPER LOW OVER NORTHWEST US SPINS WAVES TOWARD NORTHERN PLAINS THROUGH MID-WEEK. TONIGHT...WY SHORTWAVE WILL MOVE INTO SD. EASTERN CO SHORTWAVE WILL MOVE EAST AND PUSH NE LOW THROUGH NE. THE RESULT WILL BE A RAPID DRIVING OF THE COLDER AIR WELL INTO CENTRAL PLAINS AND OUT OF SOUTH CENTRAL SD. BEFORE THAT HAPPENS...HOWEVER...ENOUGH DESTABILIZATION MAY OCCUR TO BRING A ROUND OF STRONGER CONVECTION TO SOUTH CENTRAL SD. LATEST RUC GUIDANCE SHOWS CAP SHOULD REMAIN IN PLACE. IT APPEARS THAT IF WE ARE TO GET SEVERE CONVECTION IN THE CWA IT WILL HAVE TO DEVELOP IN THE WARM SECTOR OVER NE. SINCE SUPERCELL MOTION IS EAST...IT WILL BE DIFFICULT. NONETHELESS...POSSIBILITY STILL EXISTS. REST OF CWA WILL SEE GENERAL TSRA THIS EVENING...AND THEN A CHANCE OF -SHRA OVERNIGHT. LOWS NEAR GUIDANCE APPEAR REASONABLE. MONDAY...SUBSIDENCE WILL CLEAR US OUT IN THE MORNING AS SURFACE HIGH SETTLES OVER SD. LATER IN THE DAY...RETURN FLOW DEVELOPS ON THE BACK SIDE BRINGING A SMALL CHANCE OF -TSRA TO NORTHEAST WY...ADJACENT TO CYS/RIW CWA. HIGHS A BIT COOLER THAN PREVIOUS THOUGHT. TUESDAY...SHORTWAVE MOVES THROUGH WY/EASTERN MT. LOW LEVEL FLOW AHEAD OF IT WILL BE PUSHED OVER LEFTOVER FRONTAL BOUNDARY... ESPECIALLY AT NIGHT AS LOW LEVEL JET DEVELOPS. 850-700MB THETA-E ADVECTION SUFFICIENT FOR NOCTURNAL CONVECTIVE CLUSTER. WENT WITH HIGHER POPS TUESDAY NIGHT AS A RESULT. WEDNESDAY...CHANCE OF DIURNAL TSRA CONTINUES DUE TO ANOTHER DISTURBANCE MOVING THROUGH. .THURSDAY THROUGH SUNDAY...MED RANGE MODELS IN FAIRLY DECENT AGREEMENT. CONTINUES TO LOOK LIKE AN ACTIVE PERIOD AS CLOSED UPPER LOW OVER WEST COAST OPENS AS IT MOVES EAST AND EJECTS S/WV ENERGY ACROSS THE NORTHERN AND CENTRAL PLAINS AT FAIRLY REGULAR INTERVALS THROUGH DAY 7. WHEN MIXED WITH GOOD INSOLATION THIS SHOULD CREATE A DAILY OCCURRENCES OF SHOWER AND THUNDERSTORM ACTIVITY. TEMPS WILL GENERALLY BE NEAR OR SLIGHTLY ABOVE NORMAL THRU THE PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... .SD...NONE. .WY...NONE. HELGESON/PMURPHY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 604 AM MDT SUN MAY 16 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-171200- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 604 AM MDT (704 AM CDT) SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL BRING NUMEROUS THUNDERSTORMS TO WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SHANNON...JACKSON...BENNETT... TODD...TRIPP AND MELLETTE COUNTIES. THE MAIN THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. TORNADOS ARE POSSIBLE WITH THE GREATEST THREAT ACROSS TODD...TRIPP AND MELLETTE COUNTIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY UNSETTLED WEATHER WILL CONTINUE MUCH OF THE WEEK WITH A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The Rapid City radar (KUDX), 216 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398565, 5398566.